Session Type: ACR Poster Session C
Session Time: 9:00AM-11:00AM
Background/Purpose: Immune checkpoint inhibitor therapy (ICI) has surfaced as a successful and robust treatment option in the fight to end cancer. As we gain more insight, immunotoxicity and autoimmunity as a result of ICI exposure have shown to affect every organ system of the human body in the form of immune related adverse events. In this novel case series, we report nine patients on ICI therapy that presented with either de novo myositis or with pre-existing dermatomyositis.
Methods: Patients with myositis in context of ICI therapy were identified from all institutional databases using ICD 9 & 10 diagnostic codes for myositis from January 2004 until September 2016. We included cases with de novo myositis occurring within 3 months of last treatment with one or more diagnostic codes that could not be present within a 6-month window before treatment. We defined de novo myositis in those cases including initial creatinine kinase levels at least three times the normal limit along with persistent elevation at the end of the following 7 days, a rheumatologist or neurologist diagnosing myositis, as well as muscle pains and weakness after starting ICI. Pre-existing dermatomyositis cases were defined as those that had a rheumatologist note diagnosing them prior to initiation of ICI. Clinical data was extracted retrospectively from time prior to starting checkpoint inhibitor therapy until 3 months.
Results: Nine patients with myositis were identified. Six patients developed de novo myositis as a result of ICI while 3 had pre-existing dermatomyositis out of which 1 flared post treatment. Mean age was 67.1 years (standard deviation=10.2) and 66.6% were males. Cancer types included melanoma, bladder cancer, and squamous cell carcinoma of the lung, acute myeloid leukemia, prostate cancer, and renal cell carcinoma. ICI regimens included nivolumab (n=2), ipilimumab (n=1), pembrolizumab (n=3; one patient received nivolumab followed by pembrolizumab 18 months later), and atezolizumab (n=1) as monotherapy or as a combination of nivolumab and ipilimumab (n=3). Other immune related adverse events included: pneumonitis, migratory joint pain, rash, and increase in transaminases as well as hypo and hyperthyroidism and severe rhabdomyolysis. Patients were treated with corticosteroids ranging from 1 to 2mg/kg with variable response rates, except for one patient who received non-steroidal anti-inflammatory drugs to manage his myalgias. Two out of 6 patients died with de novo myositis whereas 2 out of 3 died with pre-existing dermatomyositis. All patients with de novo myositis had elevated levels of creatinine kinase ranging from 514 to 13,010 U/L. Median time to development of de novo myositis from first infusion was 1.25 months (range=0.5-4.0).
Conclusion: We found evidence of de novo myositis in addition to patients with pre-existing dermatomyositis who flared following ICI therapy. This preliminary data warrants further investigation into determining the risk of developing myositis in the cancer patient population undergoing ICI which may help understand and treat the underlying etiology and prevent occurrence.
To cite this abstract in AMA style:Shah M, Tayar J, Abdel-Wahab N, Suarez-Almazor M. Myositis As a Complication of Checkpoint Blockade at a Comprehensive Cancer Center [abstract]. Arthritis Rheumatol. 2017; 69 (suppl 10). https://acrabstracts.org/abstract/myositis-as-a-complication-of-checkpoint-blockade-at-a-comprehensive-cancer-center/. Accessed September 25, 2021.
« Back to 2017 ACR/ARHP Annual Meeting
ACR Meeting Abstracts - https://acrabstracts.org/abstract/myositis-as-a-complication-of-checkpoint-blockade-at-a-comprehensive-cancer-center/